Hallucinations, antiobiotics and neuropathy
Type of Spiritual Experience
A description of the experience
Rev Med Liege. 2011 Feb;66(2):82-5. [Neuropsychiatric side effects of antituberculosis agents] [Article in French] Fekih L1, Boussoffara L, Fenniche S, Abdelghaffar H, Megdiche ML. Service de Pneumologie, Ibn Nafiss, Hôpital Abderrahmen Mami, Ariana, 2080 Tunisia.
Accurency of neurological or psychiatric complications secondary to the administration of antituberculosis may be at the origin of diagnosis and therapeutic problems. This work aims at studying the frequency of these manifestations, their clinical presentations and their therapeutic approach.
Patients and methods: This retrospective study was carried on from January 1990 to June 2008 at Ibn Nafis Pulmonary Department of Abderrahmen Mami Hospital in Ariana. It dealt with 18 in-patients with a neurologic or a psychiatric complication due to antituberculous drugs. Peripheral neuropathy was noted in 6 patients (33%). One of them had a history of chronic alcoolism, another one had a history of diabetes mellitus and 2 other patients were more than 72 years old. We had definitively stopped isoniazide in 2 cases and decreased the dosage in 4 other patients. However, all patients received B6 vitamin. Convulsions occured in 2 women without any history of epileptic status. Anticonvulsivant treatment was prescribed and isoniazid definitively stopped. Hallucinosis was noted in 4 patients, with one having a history of chronic alcoolism. Isoniazide was stopped in all cases. Agressivity, insomnia and memory problems were noted in 6 patients. Isoniazid was interrupted in only one woman who had history of depression. In 5 other patients, anxiolytics were prescribed. Isoniazide was incrimined in all cases and evolution was favorable for the 18 patients. A close monitoring of patients on antituberculous treatment is required to detect the onset of any neuropsychiatric complications incriminating usually isoniazid. Definitive interruption or decrease of the dose of isoniazid depending of the acetylation test were necessary.
The source of the experienceOther ill or disabled person
Concepts, symbols and science items
Activities and commonsteps
Nervous system disease